Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 34, NWS Dodge City, KS

May 7, 1995Pawnee County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 7, 1995, 9:17 AM CDT for Pawnee County, Stafford County, Kansas. It was in force for 28 min.

The area

The counties it named.

The facts

Issued
May 7, 1995, 9:17 AM CDT (14:17 UTC)
Expired
May 7, 1995, 9:45 AM CDT
In force
28 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Pawnee County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 95 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 2.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1995-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1995-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 071417
SVRDDC
KSC145-185-071445-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
917 AM CDT SUN MAY 7 1995
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  945 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH CENTRAL KANSAS
 
   ...EASTERN PAWNEE COUNTY...STAFFORD COUNTY
 
AT 915 AM CDT...DOPPLER RADAR SHOWED A BAND OF SEVERE THUNDERSTORMS FROM
LARNED SOUTHEAST TO MACKSVILLE MOVING NORTHEAST AT 30 MILES AN HOUR.
THESE STORMS HAVE PRODUCED HAIL UP TO 1 INCH IN DIAMETER ALONG WITH VERY
STRONG WINDS AND TORRENTIAL RAINS. IF YOU ARE IN RADIUM...DILLWYN...
SEWARD OR ST JOHN YOU SHOULD SEEK IMMEDIATE SHELTER FROM THESE STORMS.
THEY WILL REACH ST JOHN AND SEWARD BY 935 AM CDT.
 
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PdEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:49 AM CDT, 5 hours 28 minutes earlier.

Area forecast discussion, May 7, 3:49 AM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
348 AM CDT SUN MAY 7 1995

NGM/AVN SIMILAR WITH FCST OF STRONG SHRTWV BECOMG NEG TILTED AND MOVG
INTO SWRN KS THIS AM. MCS/MCC DVLP NEAR AMA TO EHA SHLD MOV NEWRD WITH
POTENTIAL FLASH FLOODING INTO SWRN KS THIS AM. DRY LINE WILL BE FOCUS
OF SVR CVCTN THIS AFTN IF AND WHEN MCS MOVS NEWRD. NEG TILT TROF TO
PROVIDE 45-50 DEGREE SHEAR PROFILE THIS AFTN FOR ROTATING STORMS.
FCST DRY SLOT/DRY LINE TO BE THRU EHA BY 12Z/LBL 14Z/LBL 18Z/GCK
20Z DDC AND 22Z/P28...WITH WINDS GUST TO 35K AND TEMPS SOARING INTO
70S.

KRUSE

In the hours before

Special weather statement, May 7, 5:12 AM CDT, 4 hours 5 minutes before
KSZ030-031-043-044-045-046-061-062-063-064-074-075-076-077-078-
084-085-086-087-088-071115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
511 AM CDT (411 AM MDT) SUN MAY 7 1995

...THUNDERSTORMS WITH VERY STRONG WINDS WERE MOVING THROUGH THE
REGION...

AT 500 AM CDT...DOPPLER RADAR INDICATED A BAND OF STRONG THUNDERSTORMS
FROM AROUND SCOTT CITY SOUTH THROUGH GARDEN CITY...CIMARRON AND MEADE
MOVING NORTH NORTHEAST AT AROUND 30 MPH. THESE STORMS WERE ACCOMPANIED
BY VERY STRONG WINDS. WIND SPEEDS HAVE BEEN ESTIMATED TO 50 TO 60 MILES
AN HOUR ALONG THE LINE OF STORMS DUE TO STRONG LOW LEVEL WINDS ACROSS
THE AREA. GARDEN CITY AIRPORT REPORTED A BRIEF WIND GUST OF 75 MILES AN
HOUR AT 447 AM CDT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 AM CDT FROM HAYS...DODGE CITY
AND ASHLAND WEST. RESIDENTS OF SOUTHWEST KANSAS SHOULD BE PREPARED FOR
EXTREMELY STRONG WINDS NEAR ALL THUNDERSTORMS IN THE AREA.

JOHNSON

&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 5:16 AM CDTSevere Thunderstorm WarningDDCFord44 min
May 7, 5:23 AM CDTSevere Thunderstorm WarningDDCClark, Meade42 min
May 7, 5:57 AM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman34 min
May 7, 5:57 AM CDTSevere Thunderstorm WarningDDCKiowa34 min
May 7, 6:24 AM CDTSevere Thunderstorm WarningDDCMeade36 min
May 7, 6:59 AM CDTSevere Thunderstorm WarningDDCFord46 min
May 7, 8:49 AM CDTSevere Thunderstorm WarningDDCEdwards26 min
May 7, 9:37 AM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Stevens53 min
May 7, 9:42 AM CDTSevere Thunderstorm WarningDDCStafford18 min
May 7, 11:36 AM CDTSevere Thunderstorm WarningDDCSeward54 min
May 7, 12:48 PM CDTSevere Thunderstorm WarningDDCStevens42 min
May 7, 1:15 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell45 min
May 7, 1:23 PM CDTSevere Thunderstorm WarningDDCSeward52 min
May 7, 1:41 PM CDTSevere Thunderstorm WarningDDCFinney49 min
May 7, 2:31 PM CDTSevere Thunderstorm WarningDDCGray44 min
May 7, 2:49 PM CDTSevere Thunderstorm WarningDDCFord56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.